Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 335, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 3, 2024, 5:04 PM CST for Sedgwick County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 3, 2024, 5:04 PM CST (23:04 UTC)
- Expired
- Nov 3, 2024, 5:31 PM CST
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 1:23 PM CST, 3 hours 41 minutes earlier. Its key messages:
- A few severe storms possible this afternoon, mainly across central and south central KS
- Multiple rounds of heavy rain expected through Monday night
- Severe storms possible during the late morning and afternoon hours across mainly southeast KS
- Favorable pattern for more rainfall next weekend
Area forecast discussion, Nov 3, 1:23 PM CST, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 123 PM CST Sun Nov 3 2024 .KEY MESSAGES... - A few severe storms possible this afternoon, mainly across central and south central KS - Multiple rounds of heavy rain expected through Monday night - Severe storms possible during the late morning and afternoon hours across mainly southeast KS - Favorable pattern for more rainfall next weekend && .DISCUSSION... Issued at 120 PM CST Sun Nov 3 2024 As of 130 PM, a subtle midlevel speed max was translating from the TX Panhandle into western OK and southern KS. A plume of steeper midlevel lapse rates on the order of 7-7.5 C/km accompanied this speed max with mixed layer instability forecast to approach 1500 J/kg along and west of I-135. Overlapping this instability is a moderately sheared environment with effective shear in the 40-50 kt range. Furthermore, sufficient speed and direction low-level shear will contribute to 150-200 m2/s2 of effective SRH. All of that to say, a few severe storms are possible along and west of I-135 this afternoon. The strongest storms may produce hail near quarter size and a brief tornado cannot be ruled out. Further south, more-robust convection is developing along the Red River in conjunction to the aforementioned speed max. Short range guidance lifts this convection into southeast KS later this afternoon and into the evening. Additional embedded speed maxes along with gradual midlevel height falls will contribute to more showers/storms overnight with the greatest concentration across southeast KS. Transitioning into Monday, the main longwave trough will progress into the Plains during the morning and afternoon. An associated surface trough will progress eastward across the state. A line of convection is expected to develop along the surface trough axis from southern OK through southern KS. Again, a moderate to strongly sheared environment with MLCAPE increasing to near 1500 J/kg across far southeast KS. As such, a few severe storms are possible with the main concerns being damaging winds up to 70 mph and a tornado or 2 cannot be ruled out. By Monday evening and Monday night, a large area of precipitation is expected from southwest KS into central KS as the deformation zone of the midlevel trough slides across the state. In regards to additional rainfall amounts: southeast KS stands the greatest potential for receiving 1-2" while the rest of the forecast area should be generally in the inch or less range. Shortwave ridging and an area of surface high pressure will settle into the central US for the middle of next week. This should promote quiet weather conditions with temperatures predominately in the 50s and 60s. A similar weather pattern when compared to this weekend is forecast to emerge for late next week into the following weekend. This should support more widespread rain chances. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1140 AM CST Sun Nov 3 2024 Numerous showers and isolated storms are expected across southeast KS this afternoon into the evening with an additional round overnight. This timing has been introduced at CNU. Other, more-isolated showers and storms are expected across central and south central KS this afternoon into the evening hours. At this point, it appears any convection will remain east of GBD and RSL this afternoon/evening. Widespread showers will overspread much of the area after sunrise Monday, continuing through the end of the period. Otherwise, MVFR to IFR CIGS will persist through the duration of the period. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday evening for KSZ052-053-068>072-082- 083-091>096-098>100. && DISCUSSION...BRF AVIATION...BRF
Hazardous weather outlook, Nov 3, 11:19 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1119 AM CST Sun Nov 3 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041730- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1119 AM CST Sun Nov 3 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few severe storms are possible along and west of Interstate 135 this afternoon. The strongest storms will be capable of quarter size hail and a brief tornado cannot be ruled out. Numerous showers and thunderstorms will impact southeast Kansas this afternoon into the evening over mainly southeast Kansas. Areas of heavy rainfall and localized flooding are likely, mainly for city streets, and typical flood-prone areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional rounds of showers and thunderstorms will impact central and eastern Kansas Monday through Monday night. The greatest potential for additional heavy rainfall and associated flooding concerns will be over mainly southeast Kansas. Additionally, a few strong to marginally severe thunderstorms are possible Monday afternoon and evening over far southeast Kansas. Another round of potentially widespread showers and thunderstorms is possible late week regionwide. Stay tuned as forecast details are refined over the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across central and south central Kansas. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Nov 3, 2:12 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
212 PM CST Sun Nov 3 2024
KSZ069-092-093-032045-
Butler KS-Cowley KS-Sumner KS-
212 PM CST Sun Nov 3 2024
...STRONG THUNDERSTORMS WILL IMPACT COWLEY...SOUTHEASTERN BUTLER AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 245 PM CST...
At 211 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to Chilocco. Movement was northeast
at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arkansas City, Winfield, Oxford, Udall, Burden, Dexter, Atlanta,
Geuda Springs, Latham, Rock, Cambridge, Maple City, Winfield City
Lake, Strother Field Airport, and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3735 9717 3775 9653 3709 9653 3700 9686
3700 9716
TIME...MOT...LOC 2011Z 226DEG 51KT 3724 9711 3699 9706
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CUELLARSpecial weather statement, Nov 3, 2:47 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
247 PM CST Sun Nov 3 2024
KSZ093-094-032115-
Cowley KS-Elk KS-
247 PM CST Sun Nov 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELK AND NORTHEASTERN
COWLEY COUNTIES THROUGH 315 PM CST...
At 247 PM CST, Doppler radar was tracking a strong thunderstorm near
Burden, or 16 miles northwest of Cedar Vale, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Burden, Moline, Grenola, and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3731 9682 3748 9659 3748 9653 3752 9652
3759 9643 3733 9625 3730 9636 3730 9652
3726 9653 3720 9674
TIME...MOT...LOC 2047Z 238DEG 36KT 3730 9668
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CUELLARSpecial weather statement, Nov 3, 4:41 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
441 PM CST Sun Nov 3 2024
KSZ082-091-032315-
Harper KS-Kingman KS-
441 PM CST Sun Nov 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARPER AND KINGMAN
COUNTIES THROUGH 515 PM CST...
At 441 PM CST, Doppler radar was tracking a strong thunderstorm near
Sharon, moving north at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingman, Cunningham, Nashville, Waterloo, Willowdale, Zenda, Spivey,
Cleveland, Penalosa, and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3738 9835 3739 9846 3773 9847 3773 9790
3714 9835
TIME...MOT...LOC 2241Z 201DEG 48KT 3732 9836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CUELLARThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 3:19 AM CST | Areal Flood Warning | ICT | Chautauqua, Elk, Labette, Montgomery, Neosho, Wilson | 9 hr |
| Nov 3, 2:12 PM CST | Special Weather Statement | ICT | Cowley | 33 min |
| Nov 3, 2:47 PM CST | Special Weather Statement | ICT | Elk | 28 min |
| Nov 3, 4:41 PM CST | Special Weather Statement | ICT | Kingman | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.